Rhode Island, 2023

Tornadoes and Flash Flooding in Rhode Island, September 13, 2023

September 13, 2023 · NWS BOX · 6 events in 1 county or zone

A frontal system brought a period of heavy rain, flash flooding, and embedded thunderstorms to southern New England from the morning to mid evening. In addition to much tree damage from straight line winds, there was one tornado in Connecticut, 2 in Rhode Island, and 1 in Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A frontal system brought a period of heavy rain, flash flooding, and embedded thunderstorms to southern New England from the morning to mid evening. In addition to much tree damage from straight line winds, there was one tornado in Connecticut, 2 in Rhode Island, and 1 in Massachusetts. These all occurred in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 13, 3:01 PM EST, 19 minutes earlier.

Area forecast discussion, Sep 13, 3:01 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
401 PM EDT Wed Sep 13 2023

.SYNOPSIS...
A frontal system brings another period of heavy rain and
embedded thunderstorms this afternoon and evening. Localized
flooding may again develop along with impacts to this
afternoon's commute. Much drier and more seasonable weather
then arrives for Thursday into at least Friday, although
Hurricane Lee still could make a closer pass late this week or
next weekend. Increasing surf and rip currents are likely to
begin around Tuesday and continue into the weekend, although
there is low confidence in any other impacts. Refer to the
latest forecasts on Hurricane Lee from the National Hurricane
Center.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Main concern this afternoon and evening remains the threat of
flooding. Latest runs of the HRRR and NationalBlend captured the
second round/line of showers and thunderstorms moving across
central southern New England. This should all move offshore
after sunset. Flood Watch continues for now. Will likely be able
to trim some of the zones on the western edge of the watch later
this evening. But want to be certain that rainfall is done
before doing so.

Otherwise, expecting a cold front to move offshore overnight.
This will usher in cooler and less humid air late tonight. Drier
conditions expected also. Slightly above normal low
temperatures.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Cold front may still be lingering across far SE MA Thursday
morning, but still expecting most of the day to be dry across
southern New England. Drier weather continues into Thursday
night.

Near to slightly above normal temperatures Thursday and Thursday
night. Much less humid away from the immediate coast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...

* We continue to monitor Hurricane Lee which is anticipated to
  pass close enough to bring strong winds and heavy rain as
  soon as Fri night into Sat.

* Increasing rip current risk and high surf continues into part
  of next weekend on beaches with southern and southeast
  exposures.

Main focus in the extended is on Hurricane Lee. Questions to
resolve at this point are how far west does does Lee bend back and
its forward motion.

Synoptically we've got a ridge axis building over the
central/eastern Great Lakes and a shortwave lifting
northeastward into eastern Canada on Fri. This allows the energy
associated with Lee to potentially jog W/NW late on Fri into
Sat, but how far is still the question.

As previously mentioned we are still most confident in marine
concerns. Lee will keep pushing a lot of energy toward our
southern/southeastern facing beaches. The result will be 20+ ft
seas across our outer waters, E of Cape Cod and SE of ACK, on
Saturday. For our near coastal waters will have 10-15 ft seas.
This will result in a high risk for rip currents on Sat and
elevated risk for rips on Sun as well.

Given there is still roughly 100 nm error in track at this
timeframe this will impact the impacts that are realized. At
this point most concerned with strong to damaging wind
speeds/gusts along with flooding. Given how wet we've been it
won't take a lot of rainfall to result in flooding issues for
our region. Still consistent on the earliest arrival of tropical
storm force winds by late on Fri. For the latest on Lee please
see information provided by the National Hurricane Center.

Beyond Sat will be drier with cooler northwesterly flow on Sun.
Still will be a bit breezy across the region, but those gusts
will be diminishing as the pressure gradient relaxes. Another
trough lifts into our region for early next week bringing shots
for isolated to scattered rain showers.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...

Second round of showers and thunderstorms crossing southern New
England ahead of a cold front. This front should move offshore
tonight. Becoming VFR and drier from W to E behind this front.
Mix of VFR/MVFR east of this front.

Thursday and Thursday Night...High Confidence

VFR, though some IFR could hang across the Cape and Islands
through 15Z. Breezy NW flow, gusts to 20 kt possible across the
high terrain.

KBOS TAF...Moderate confidence in TAF. Timing of the convection
is the biggest issue. Still some question on whether
thunderstorms actually make it to the terminal.

KBDL TAF...High confidence in TAF trends. Becoming VFR and
drier. Timing could be off by an hour or so.

Outlook /Friday through Monday/...

Friday: VFR. Strong winds with local gusts up to 40 kt.

Friday Night through Saturday: Mainly VFR, with local MVFR
possible. Strong winds with gusts up to 60 kt. Chance SHRA.

Saturday Night: VFR. Strong winds with areas of gusts up to
45 kt. Slight chance SHRA.

Sunday through Sunday Night: VFR. Breezy.

Monday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Overall high confidence.

Rip Current Statement is in effect for today due to the risk
for dangerous rip currents. High surf is likely for Thursday
onward into early in the weekend, though tropical headlines may
supersede high surf headlines.

Rough seas expected across the outermost coastal waters. Through
Thursday night. Winds diminish some and turn N to NW behind a
cold front tonight into Thursday. Increasing winds Thursday
night as Lee gets closer to the waters.

Outlook /Friday through Monday/...

Friday: Strong winds with gusts up to 45 kt. Rough seas up to
16 ft. Slight chance of rain showers.

Friday Night: Low risk for storm force winds with gusts up to
60 kt. Rough seas up to 24 ft. Chance of rain showers. Areas of
visibility 1 to 3 nm.

Saturday: Moderate risk for storm force winds with gusts up to
60 kt. Rough seas up to 25 ft. Chance of rain showers. Local
visibility 1 to 3 nm.

Saturday Night: Moderate risk for gale force winds with gusts
up to 45 kt. Rough seas up to 16 ft. Slight chance of rain
showers.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Monday: Winds less than 25 kt. Slight chance of rain showers.

&&

.HYDROLOGY...
Highly saturated antecedent conditions are common across
Southern New England, and a few communities (Leominster, North
Attleboro, portions of the Providence metro area) saw
significant and in some instances severe flash flooding Monday.
This is in addition to rains which fell on Sunday.

Additional rain combined with antecedent conditions may trigger
new areas of flooding or worsening/exacerbation of existing
flood areas or areas still recovering from yesterday. Rises on
streams and creeks to over bankfull are possible. Rapid-onset
flash flooding is certainly possible as well. Finally, we also
can't rule out the potential for significant flooding in
persistent and slow moving downpours. That might include
situations such as inundation in homes and businesses, road
washouts/road damage and structural damage.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Thursday morning for CTZ002>004.
MA...Flood Watch through Thursday morning for MAZ003>007-010>021-
     026.
     High Risk for Rip Currents until 8 PM EDT this evening for
     MAZ020>024.
RI...Flood Watch through Thursday morning for RIZ001>007.
     High Risk for Rip Currents until 8 PM EDT this evening for
     RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for ANZ254>256.

&&

SYNOPSIS...Belk/BL
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...BL
AVIATION...Belk/BL
MARINE...Belk/BL
HYDROLOGY...Staff

In the hours before

Local storm report, Sep 13, 11:40 AM EST, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1240 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Flood            Willimantic             41.71N 72.22W
09/13/2023                   Windham            CT   Law Enforcement

            police dept reported that a laundromat
            business on Watson St in Willmantic had
            inundation in the building and the structure
            was evacuated from the flooding. relayed by
            amateur radio.

&&

AL
Local storm report, Sep 13, 11:41 AM EST, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1241 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Flood            1 ESE Willimantic       41.71N 72.21W
09/13/2023                   Windham            CT   Law Enforcement

            Tyler square flooded and impassable. relayed
            by amateur radio.

&&

AL
Local storm report, Sep 13, 2:18 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
318 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     Tstm Wnd Dmg     3 SSE Eastford          41.86N 72.05W
09/13/2023                   Windham            CT   Law Enforcement

            Trees and wires downed on Drown Rd near
            Pomfret. Time estimated by radar.

&&

AL
Local storm report, Sep 13, 2:32 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
332 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     Tstm Wnd Dmg     2 WSW Chaplin           41.79N 72.15W
09/13/2023                   Windham            CT   Fire Dept/Rescue

            Tree and wires downed and a utility pole was
            snapped on Palmer Rd in Chaplin. Relayed by
            amateur radio.

&&

AL
Special weather statement, Sep 13, 2:34 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
334 PM EDT Wed Sep 13 2023

CTZ004-RIZ001-003-132030-
Windham CT-Northwest Providence RI-Western Kent RI-
334 PM EDT Wed Sep 13 2023

...A strong thunderstorm will impact portions of southeastern
Windham, west central Kent and southwestern Providence Counties
through 430 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brooklyn, or near Plainfield, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
Coventry, Plainfield, Killingly, Burrillville, Scituate, Glocester,
Putnam, Brooklyn, Canterbury, Foster, Pomfret, Sterling, Chaplin,
Hampton, Eastford, and Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4166 7206 4184 7211 4195 7159 4168 7157
TIME...MOT...LOC 1934Z 257DEG 16KT 4177 7199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Loconto
Local storm report, Sep 13, 3:16 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
416 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Tstm Wnd Dmg     3 ESE Killingly         41.81N 71.81W
09/13/2023                   Windham            CT   Trained Spotter

            Several trees downed on Ledge Road. Time
            estimated from radar.

&&

BL

The radar

The Boston radar (KBOX), 46 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Providence

When
September 13, 3:20 PM EST to 3:28 PM EST
Where
Providence County, 0.68 mi NNE of Glocester to 0.88 mi NNE of Glocester
Rating
EF1
Path length
0.21 mi
Path width
70 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.859, -71.674

An EF-1 with maximum winds of 100 mph began in a wooded area|between Chopmist Hill Road (Route 102) and Bungy Road in the town|of Glocester, RI here the tornado either snapped or uprooted an|estimated 75 or more, healthy and mature trees. The tornado moved|northeast and crossed Bungy Road before dissipating over an open|field. Most notable, a small outbuilding, used as bus stop shelter|was blown away by the tornado with remnants littered west of the|original location. Some pieces were found an a neighbors roof.|This damage and the tree damage along the path was consistent |with wind speeds between 90 and 100 mph, resulting an EF-1 rating |on the Enhanced Fujita Scale.

Thunderstorm Wind, Providence

When
September 13, 3:25 PM EST
Where
Providence County, 0.86 mi NE of Glocester
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
41.860, -71.670

In Glocester, a tree and wires were down on Bungy Rd.

Tornado, Providence

When
September 13, 4:05 PM EST to 4:09 PM EST
Where
Providence County, 1.11 mi ENE of (Sfz)pawtucket St Ar to 1.31 mi ENE of (Sfz)pawtucket St Ar
Rating
EF0
Path length
0.21 mi
Path width
60 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.926, -71.480

An EF-1 with maximum winds of 100 mph began east of North Central|State Airport along Wellington Road in the town of Lincoln, RI. A|video did show a funnel cloud passing over the adjacent airport|but found no damage. The tornado uprooted a large tree and damaged|am estimated 20' by 30' section of roof on a building across the|street and due north of the uprooted tree. Video provided by|Lincoln Animal Control showed a thin tornado passing at the end of|the facility's driveway and twisting a large branch from a tree.|The tornado moved northeast into a field of solar panels which|uplifted two sections. From here, the tornado likely lifted before|moving across Route 146 at Route 116 which was documented on a DOT|camera. This damage and the tree damage along the path was |consistent with wind speeds between 90 and 100 mph, resulting an |EF-1 rating on the Enhanced Fujita Scale.

Flash Flood, Providence

When
September 13, 4:57 PM EST to 5:57 PM EST
Where
Providence County, 0.79 mi WNW of Hamlet to 0.76 mi WNW of Hamlet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.003, -71.515

In Woonsocket, two cars were stuck in street flooding on Mandeville Hill Rd.

Flash Flood, Providence

When
September 13, 5:00 PM EST to 6:00 PM EST
Where
Providence County, 0.84 mi WNW of Hamlet to 0.82 mi WNW of Hamlet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.004, -71.515

In Woonsocket, a car was stuck in flooding on Railroad St.

Flash Flood, Providence

When
September 13, 5:02 PM EST to 6:02 PM EST
Where
Providence County, 1 mi W of Hamlet to 0.98 mi W of Hamlet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.001, -71.519

In Woonsocket, there was 2 feet of water in a back yard entering a house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2023Every state in 2023This day in weather historyThe tornado archive for Rhode Island, 2023Warnings in Rhode Island, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146963, 1121856, 1121861, 1121858, 1121859, 1121860.